Can finasteride cause weakening of muscles and effect daily functioning?

I am 25 years old and have been taking finasteride since I was 22, have noticed a few changes in my physique and mental health and was wondering if the cause could b attributed to funasteride. I used to have a good built. however, I seem to have lost all my muscle mass, my shoulders have shrunk considerably and I have gained more on my chest and stomach. I wake up tired everyday in the morning evening after sufficient amount of sleep and I also find it difficult focusing on things during the day.

Doctor Answers 3

Can finasteride cause weakening of muscles and effect daily functioning?

Finasteride blocks transformation of testosterone to DHT. This brings about less DHT (which causes hairloss), and more testosterone circulation in the blood. So I am puzzled by your symptoms. You should definitely get a physical and evaluation by a doctor who has experience with finasteride as soon as possible. 

New Orleans Hair Restoration Surgeon
5.0 out of 5 stars 4 reviews

Knowing What's Normal with Finasteride

Finasteride effects the testosterone and dihydrotestosterone levels in the body. It is not completely understood how these hormones effect muscle mass, however it is known low levels of both of these hormones can lead to loss of muscle mass.  Now that being said, it might not be the complete cause of what you described. I recommend getting a formal consultation with a hair loss expert. The are alternative options including PRP and progesterone injections to the scalp and/or hair transplantation.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Finasteride cause weakening of muscles

You may have Post-finasteride syndrome, occurs in men who’ve taken finasteride to treat hair loss by a chance of %4-5. That may causes some symptoms include: loss of libido, erectile dysfunction, depression, suicidal ideation, anxiety, panic attacks, Peyronie’s disease, penile shrinkage, gynecomastia, muscle atrophy, cognitive impairment, insomnia, severely dry skin and tinnitus. The condition often has a life-altering impact on victims and their families, such as job loss and the breakup of marriages and romantic relationships..

Ilhan Serdaroglu, MD
Turkey Plastic Surgeon
4.9 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.